Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Aberdeen, SD

July 11, 2000Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2000, 3:14 PM CDT for Day County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 3:14 PM CDT (20:14 UTC)
Expired
Jul 11, 2000, 4:00 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Day County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:40 PM CDTHail 0.75Webster, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 112014
SVRABR
SDC037-112100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 400 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BUTLER...OR ABOUT 9 MILES WEST
  OF WEBSTER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 325 PM CDT
  WAUBAY AROUND 340 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$
LAT...LON 4540 9778 4522 9781 4516 9722 4541 9724
y
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:50 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 11, 10:50 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT TUE JUL 11 2000

LATEST ETA STILL CONTS TO PUSH MAIN 5H S/W ENERGY NORTH INTO NORTH
DAKOTA THROUGH THE DAY...WHILE 7H ENERGY DIPS A LITTLE FURTHER SOUTH
INTO NRN CWA. DECENT 7H THETA-E RIDGE NOSES INTO ERN CWA BY 00Z
TONIGHT. LATEST MSAS ANLYS SHOWS DWPT POOLING ACROSS SRN SECTIONS OF
CWA. THIS IS TAKING PLACE AHEAD OF SFC LOW MOVING INTO WCENTRAL SD.
CLEARING LINE SEEN BEHIND LOW WITH NW WINDS AND DRIER AIR. MODIFYING
LATEST RUC SOUNDING FOR KABR...IF WE CAN GET TO 82 DEGREES...ALL CAP
WOULD BE GONE AND HODOGRAPH IS IMPRESSIVE. CAPES AOA 3500 J/KG. IT
IS UNCERTAIN IF WE WILL BE ABLE TO WARM THAT MUCH WITH CLOUD COVER
FROM CONVECTION IN ND. DUE TO THIS WILL NOT MENTION SVR IN ZONES.
WILL ALSO DROP POPS A DEGREE ALL AREAS. BY 00Z NEW ETA SHOWS BEST
SHEAR AX%IS ALONG SD/MN BORDER WITH DRIER AIR POURING INTO MUCH OF
CWA.

UPDATED ZONES ALREADY SENT.

.ABR...NONE.
HINTZ

In the hours before

Special weather statement, Jul 11, 11:10 AM CDT, 4 hours 4 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1110 AM CDT TUE JUL 11 2000

.AN AREA OF LOW PRESSURE WILL MOVE SLOWLY EAST THROUGH SOUTH DAKOTA
TODAY...MOVING INTO MINNESOTA THIS EVENING. SOUTHEAST WINDS AHEAD OF
THIS LOW WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO EASTERN
SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON ACROSS SECTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...STRONG WINDS AND VERY
HEAVY RAIN. THE THUNDERSTORM ACTIVITY WILL MOVE EAST INTO MINNESOTA
BY MIDNIGHT.

SDZ003>005-009-010-015>017-121600-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...GETTYSBURG...MCINTOSH...
MOBRIDGE...MOUND CITY...ROSCOE...TIMBER LAKE

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT NONE ARE
EXPECTED TO BECOME SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ033>037-045-048-051-121600-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...HIGHMORE...MILLER...
MURDO...ONIDA...PIERRE...PRESHO

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH SOME
POSSIBLY SEVERE. BY 8 PM THIS EVENING...THE THUNDERSTORM ACTIVITY
SHOULD BE OVER.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM THIS AFTERNOON.

SDZ006-007-011-018-019-121600-
BROWN-CLARK-DAY-MARSHALL-SPINK-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CLARK...REDFIELD...
WEBSTER

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON...WITH SOME
POSSIBLY BECOMING SEVERE. BY 9 PM THIS EVENING...THE THUNDERSTORM
ACTIVITY SHOULD BE DONE.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON.

SDZ008-020>023-MNZ039-046-121600-
BIG STONE MN-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE MN-
INCLUDING THE CITIES OF CASTLEWOOD...CLEAR LAKE...MILBANK...
ORTONVILLE...SISSETON...WATERTOWN...WHEATON

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON...WITH SOME
POSSIBLY SEVERE. BY 10 PM THE THUNDERSTORM ACTIVITY SHOULD BE EAST OF
THE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON.

ZHINTZ

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:37 AM CDTSevere Thunderstorm WarningABRMcPherson33 min
Jul 11, 12:07 PM CDTSevere Thunderstorm WarningABREdmunds33 min
Jul 11, 12:41 PM CDTSevere Thunderstorm WarningABREdmunds34 min
Jul 11, 12:57 PM CDTTornado WarningABREdmunds33 min
Jul 11, 1:09 PM CDTTornado WarningABRBrown51 min
Jul 11, 1:26 PM CDTSevere Thunderstorm WarningABREdmunds34 min
Jul 11, 1:54 PM CDTTornado WarningABRBrown51 min
Jul 11, 2:47 PM CDTSevere Thunderstorm WarningABRBrown, Day28 min
Jul 11, 2:50 PM CDTSevere Thunderstorm WarningABRSpink25 min
Jul 11, 3:16 PM CDTSevere Thunderstorm WarningABRSpink44 min
Jul 11, 3:25 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts50 min
Jul 11, 3:48 PM CDTSevere Thunderstorm WarningABRHand42 min
Jul 11, 4:00 PM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Jul 11, 4:15 PM CDTSevere Thunderstorm WarningABRRoberts30 min
Jul 11, 4:32 PM CDTSevere Thunderstorm WarningABRHand43 min
Jul 11, 5:01 PM CDTSevere Thunderstorm WarningABRHamlin44 min
Jul 11, 5:10 PM CDTSevere Thunderstorm WarningABRClark50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.